Tennessee, 2013Damaging Winds in Tennessee, August 31, 2013
August 31, 2013 · NWS MRX · 2 events in 2 counties and zones
A weak front tracked through the area triggering scattered thunderstorm in the evening hours. A few of the storms produced a damaging wind downing some trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak front tracked through the area triggering scattered thunderstorm in the evening hours. A few of the storms produced a damaging wind downing some trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 31, 6:40 PM EST, 50 minutes earlier.
Area forecast discussion, Aug 31, 6:40 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EDT SAT AUG 31 2013
.AVIATION...
VFR CONDITIONS WILL BE THE PREDOMINANT FLIGHT CATEGORY THIS
EVENING...BUT SOME TSRA COULD CREATE SOME LOCALIZED MVFR CONDITIONS
AT KTYS BTWN 00-04Z. LATER TONIGHT...MVFR TO IFR CONDITIONS WILL
DEVELOP FROM FOG AT EACH TERMINAL...BEFORE IT DISSIPATES AFTER
SUNRISE AND VFR CONDITIONS RETURN. HOWEVER...SOME SCT TSRA MAY
DEVELOP IN THE AFTERNOON AGAIN...THOUGH GIVEN THE LOW CONFIDENCE IN
COVERAGE HAVE LEFT OUT OF THE TAF ATTM.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
AMP
Hazardous weather outlook, Aug 31, 9:30 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 AM EDT SAT AUG 31 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1030 AM EDT (930 AM CDT) SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO SEVERE.
THE MAIN THREATS WILL BE STRONG GUSTY WINDS...LOCALLY HEAVY
RAINFALL...AND CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS ON SUNDAY...WITH A COLD FRONT MOVING
THROUGH THE REGION ON LABOR DAY TRIGGERING ADDITIONAL
THUNDERSTORMS. SOME STORMS ON BOTH SUNDAY AND MONDAY WILL POSSIBLY
BECOME STRONG TO SEVERE...WITH THE MAIN THREATS BEING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY AND MONDAY.
In the hours before
Special weather statement, Aug 31, 7:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 PM EDT SAT AUG 31 2013
TNZ012-013-037-010100-
CAMPBELL TN-SCOTT TN-UNION TN-
809 PM EDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...UNION AND SCOTT
COUNTIES UNTIL 900 PM EDT...
AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF LA FOLLETTE TO 12 MILES NORTHWEST OF ONEIDA...AND MOVING SOUTHEAST
AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA...LA
FOLLETTE...MAYNARDVILLE...HUNTSVILLE...JACKSBORO...BIG SOUTH FORK
NATIONAL REFUGE...ELK VALLEY...FINCASTLE...ROYAL BLUE...SHARPS
CHAPEL...NORRIS LAKE...CARYVILLE...ROSE HILL...NORMA...SMOKEY
JUNCTION...SLICK ROCK AND LUTTRELL.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
GDC
Thunderstorm Wind, Scott
- When
- August 31, 7:30 PM EST to 7:35 PM EST
- Where
- Scott County, Oneida
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 36.500, -84.520
Law enforcement personnel reported a few trees downed by thunderstorm wind in Oneida.
Thunderstorm Wind, Anderson
- When
- August 31, 8:25 PM EST to 8:35 PM EST
- Where
- Anderson County, 5 mi SE of Norris
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 36.149, -84.007
Law enforcement personnel reported several trees downed by thunderstorm wind 5 miles southeast of Norris along the Norris Freeway near the Knox county line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474181, 474182.